Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

May 25, 2021Trempealeau County, Wisconsin

NWS La Crosse, WI issued this special weather statement at May 25, 2021, 4:47 PM CDT for Trempealeau County, Wisconsin. It was in force for 28 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2021, 4:47 PM CDT (21:47 UTC)
Expired
May 25, 2021, 5:15 PM CDT
In force
28 min
Issued by
NWS La Crosse, WI

County Trempealeau County, WI

The radar

The La Crosse radar (KARX), 48 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 4:56 PM CDTTSTM WND GST 603 S Arcadia, WI1 TO 2 INCH LIMBS DOWN. TORRENTIAL RAIN.
May 25, 4:57 PM CDTTSTM WND DMGArcadia, WITREES DAMAGE AND SEMI TRAILERS FLIPPED
May 25, 4:57 PM CDTTSTM WND DMGArcadia, WITREES DAMAGE AND SEMI TRAILERS FLIPPED.
May 25, 4:57 PM CDTTSTM WND DMGArcadia, WISEVERAL LIGHT POLES AT SPEEDWAY BLOWN DOWN. ABOUT A DOZEN TREES DOWN IN MEMORIAL PARK AND OTHER TREES BLOWN DOWN IN THE DOWNTOWN AREA. ONE MOBILE HOME WAS BLOWN OFF FOUNDATION ON NORTH SIDE OF TOWN. ESTIMATED STRAIGHT LINE WIND DAMAGE.
May 25, 4:59 PM CDTTSTM WND DMGArcadia, WINUMEROUS TREES DOWN AROUND COUNTY, SOME ON HOMES AND POWER LINES. ONE MOBILE HOME FLIPPED.
May 25, 4:59 PM CDTTSTM WND GST 60Arcadia, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

156 
WWUS83 KARX 252147
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
447 PM CDT Tue May 25 2021

MNZ088-WIZ032-033-252215-
Winona-Buffalo-Trempealeau-
447 PM CDT Tue May 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WINONA...
SOUTHEASTERN BUFFALO AND CENTRAL TREMPEALEAU COUNTIES...

At 447 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Arcadia to near Fountain
City to near Altura. Movement was east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Winona, Arcadia, Whitehall, Goodview, Galesville, Blair,
Independence, Fountain City, Rollingstone, Altura, Dodge, Ettrick,
Waumandee, Montana, Minnesota City, Czechville, Merrick State Park,
Lock And Dam 5 A, Beach Corners and Whitman.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.

LAT...LON 4416 9179 4435 9169 4442 9117 4425 9117
      4425 9115 4412 9115 4406 9131 4405 9206
TIME...MOT...LOC 2147Z 265DEG 33KT 4429 9165 4417 9172 4409 9190 

$$

Wetenkamp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 25, 2:15 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 25, 2:15 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
215 PM CDT Tue May 25 2021

.UPDATE...(This Afternoon and Evening)
Issued at 148 PM CDT Tue May 25 2021

** Re: storm potential this afternoon and eve **

This afternoon convective initiation continues to be somewhat murky.
Latest trends in the 18-19Z GOES satellite Day Cloud Distinction
show an area of very weak cumulus development in southeast MN and wc
WI near KONA /Winona/ and northeast. This is along the building SW-
NE CAPE pool of ~1500 J/KG all well out ahead of the surface
dryline/cold front in MN. Cumulus was building and partially
glaciating trying to initiate, but has trended down in the last 30
mins. This matches well with a weaker but steady- state deeper but
broad moisture convergence region extending from the ongoing
convective echo east of Medford, WI, to Winona MN to Mason City per
SPC mesoa page. Day Cloud Distinction also showing growing cumulus
along several frontal/near frontal boundaries across NW WI and
eastern MN...roughly I-35 in MN KAEL- KMSP-KDLH.

Wind shear across the area has increased with 0-6km bulk shear
~40kts or more north of I-90 per RAP and GOES derived cloud motion
winds. Thus, supercell modes will be favored, and with storm motion
45-90 degs to front, should see discrete cells for a period after
initiation.

With aforementioned deeper weak convergence north and just west of
La Crosse, would think lower-end storms could occur as capping is
minimal, but thinking is that this area would have a lower threat of
severe storms due to less sustained convergence. The cold front, now
located further west along the growing cumulus fine lines near I-35
will continue east and provide a late afternoon severe storm threat
in western WI, far southeastern MN /matches western edge of SPC SLGT
risk well/. Would think the frontal convergence and dewpoint
gradient will sharpen a bit in the coming hours, a bit steeper lapse
rates and more large scale lift with shortwave trough energy will
shift in. Overall, the frontal convergence is not super impressive
with broad rounded trough at the surface. This will impact storm
coverage.

Parameters marking the I-90 and north area well for large hail and
wind potential. Large hail parms suggest 2" hail possible there.
Hodographs per current 88Ds at KMPX/KARX are straight line from 0-
2km and RAP hodos still carry small curvature in the 0-1/0-3km
layer. SPC Mesoa Sig Tor Parameter ~1 north of I-90 which confirms a
lower, entry level tornado risk currently. This may grow to ~2 with
a bit of backing, should it occur, which is more likely north of I-
94 later. Thus, hail and wind threats seem on target for our
messaging. Further south of I-90 the shear decreases but is still
favorable for severe storms - just marginal supercellular -
multicellular more favored...early eve timing.

.SHORT TERM...(Wednesday and Friday)
Issued at 215 PM CDT Tue May 25 2021

WET THU/THU NIGHT: Another shortwave is progged to move due east
from the PAC NW tonight, spinning across the upper mississippi river
valley thu/thu night. Some ripples in the flow could kick out of the
trough over the desert SW, preceding the NW shortwave across the
region. 30-40 kt 850 mb jet to feed the system. The mix of
lift/moisture should lead to a broad expanse of rain. Little if any
instability to work with, so thunder threat looks limited at this
time. In addition, while the low level moisture transport noses into
the region, warm cloud depths only peak around 3500 m while sfc pws
top out around 1 1/4". Should see decent rainfall with 1/2 to 1" or
so, but potential for more than a good soaker (ie, flooding
concerns) looks low.

TEMPS: with the passage of the dry line/cold front tonight, colder
air starts to filter in from the north, with the main push of cold
air coming in Thu/Fri. Widespread rain/clouds will also work to keep
temps unseasonably cool. Highs still looking like they will struggle
into the 50s both those days - a marked contrast from recent days
when lows bottomed out in the 60s.

.LONG TERM...(Saturday through Tuesday)
Issued at 215 PM CDT Tue May 25 2021

The GFS and EC both favor shortwave upper level ridging come Friday,
quickly sliding east/flattening that ridge out with west-east
running shortwave across southern Canada. Uncertain whether that
shortwave will sparking any pcpn sat night/early sun. Not much qpf
in the models, and still have an exiting sfc high to contend with.

A better shot for rain could come on Memorial day with some
agreement between the GFS and EC with a piece of upper level energy
dropping out of southern Canada and across the region. The GFS
doubles up with advancing more shortwave energy into the area, out
of a trough over the desert SW. Likely a lingering sfc front will
come into play too. The EC leans more on a split flow type
evolution, keeping more of its qpf across the north and south. The
more robust GFS is widespread with its chances. Several of the EC
ensemble members mimic the GFS's take though, with bulk of the GEFS
members also siding toward good chances to get wet.

The cool temperatures will persist, although show some (meager)
warming as we push into the new work week. Could see a return to at
or above normal temps by the following weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1159 AM CDT Tue May 25 2021

A cold front is expected to kick off a line of thunderstorms later
this afternoon which will likely produce a 1-2hour window of vcts at
KRST (22-24Z) and KLSE (00-02z). MVFR cloud cover at issuance are
expected to lift into VFR this afternoon. Otherwise, plan on VFR
conditions through the remainder of the forecast period.
South/southwest winds will shift to a westerly direction with the
frontal passage and then become breezy from the northwest later
Wednesday morning as the atmosphere mixes.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Baumgardt
SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION.....DAS
Hazardous weather outlook, May 25, 1:24 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
124 PM CDT Tue May 25 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
124 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms late this afternoon into the evening. A few
could be severe, mostly between 4 and 10 pm and generally along
and north of Interstate 90. Large hail and damaging winds are the
main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms could occur Wednesday night through Thursday
night. Organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into the
early evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, May 25, 4:09 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
409 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             NELSON                  44.42N 92.00W
05/25/2021  M0.70 INCH       BUFFALO            WI   TRAINED SPOTTER

&&
Local storm report, May 25, 4:13 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
413 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     6 NW ROCHESTER          44.08N 92.56W
05/25/2021  E40 MPH          OLMSTED            MN   BROADCAST MEDIA

&&

SHEA
Local storm report, May 25, 4:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
426 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             JUMP RIVER              45.36N 90.80W
05/25/2021  M0.25 INCH       TAYLOR             WI   COCORAHS

&&
Local storm report, May 25, 4:27 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
427 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HEAVY RAIN       NELSON                  44.42N 92.00W
05/25/2021  M1.00 INCH       BUFFALO            WI   TRAINED SPOTTER

&&

SHEA
Local storm report, May 25, 4:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
432 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       NELSON                  44.43N 92.01W
05/25/2021  M1.00 INCH       BUFFALO            WI   TRAINED SPOTTER

&&

CZ
Special weather statement, May 25, 4:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
447 PM CDT Tue May 25 2021

MNZ088-WIZ032-033-252215-
Winona-Buffalo-Trempealeau-
447 PM CDT Tue May 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WINONA...
SOUTHEASTERN BUFFALO AND CENTRAL TREMPEALEAU COUNTIES...

At 447 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Arcadia to near Fountain
City to near Altura. Movement was east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Winona, Arcadia, Whitehall, Goodview, Galesville, Blair,
Independence, Fountain City, Rollingstone, Altura, Dodge, Ettrick,
Waumandee, Montana, Minnesota City, Czechville, Merrick State Park,
Lock And Dam 5 A, Beach Corners and Whitman.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.

LAT...LON 4416 9179 4435 9169 4442 9117 4425 9117
      4425 9115 4412 9115 4406 9131 4405 9206
TIME...MOT...LOC 2147Z 265DEG 33KT 4429 9165 4417 9172 4409 9190

Wetenkamp

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:45 PM CDTSevere Thunderstorm WarningARXBuffalo60 min
May 25, 4:06 PM CDTSevere Thunderstorm WarningARXTaylor54 min
May 25, 4:50 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau40 min
May 25, 5:01 PM CDTSevere Thunderstorm WarningARXTaylor44 min
May 25, 5:11 PM CDTSevere Thunderstorm WarningARXClark, Jackson64 min
May 25, 6:37 AM CDTSpecial Weather StatementARXWabasha38 min
May 25, 3:05 PM CDTSpecial Weather StatementARXWabasha25 min
May 25, 3:21 PM CDTSevere Thunderstorm WarningARXWabasha54 min
May 25, 3:35 PM CDTSpecial Weather StatementARXOlmsted25 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.